New Mexico, 2012

Drought in New Mexico, October 1 to 31, 2012

October 1 to 31, 2012 · NWS ABQ · 25 events in 25 counties and zones

Drought conditions persisted across the state during the month of October. The state received below average precipitation for the month.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Drought conditions persisted across the state during the month of October.

The state received below average precipitation for the month. Areas of western and north-central New Mexico received 20-40% of normal precipitation. Northeast portions of the state had values ranging from 65-100% of normal thanks in large part to one storm system that crossed over that area. Precipitation across southeast areas ranged from 30-80% of normal, with some locations just above average in and around the Roswell area.

Severe drought (D2) continued across much of central and northern New Mexico. D2 conditions were present in the northwest corner including the Northwest Plateau and the Chuska Mountains as well as the Santa Fe and Albuquerque Metro areas and the eastern plains east of the central mountain chain. Extreme (D3) drought conditions also persisted across portions of the eastern plains. Most of Union, Curry and Roosevelt counties along with parts of Quay and Chaves counties were affected by D3 drought, while D3 conditions developed across the far northwest corner on the Northwest Plateau. Exceptional (D4) drought conditions were also present across parts of Curry and Roosevelt counties along the Texas border. Monetary damages will be estimated at the end of the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 30, 10:23 PM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Sep 30, 10:23 PM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1123 PM MDT SUN SEP 30 2012

.AVIATION...
06Z TAF CYCLE
SHOWERS AND STORMS HAVE DIMINISHED LATE THIS EVENING...LEAVING VFR
CONDITIONS AREA WIDE ACROSS NORTHERN AND CENTRAL NEW MEXICO. NO
LOW CLOUDS OR AREAS OF FOG ARE EXPECTED THROUGH THE EARLY MORNING
HOURS. ANY SHOWER OR THUNDERSTORM ACTIVITY THAT REDEVELOPS MONDAY
AFTERNOON WILL BE SPARSE IN THE EASTERN HALF OF NM...LIKELY
INITIATING ON THE CENTRAL MOUNTAIN CHAIN.

52

&&

.PREV DISCUSSION...756 PM MDT SUN SEP 30 2012...
QUICK UPDATE TO DECREASE 1ST PERIOD SKY COVER WEST GIVEN LATEST
SATELLITE IMAGERY SHOWING CLEAR SKIES. ALSO TWEAKED 1ST PERIOD
POPS BASED ON LATEST RADAR DOWNTRENDS. ADDED AN EAST GAP/CANYON
WIND TO MIDDLE RIO GRANDE VALLEY FOR TONIGHT...GIVEN MORIARTY
CURRENTLY SHOWING AN EAST WIND. SPEEDS SHOULD BE ON THE LOWER END
FOR EAST CANYON/GAP WIND EVENTS...WITH GUSTS NEAR 30 MPH.

11

.PREV DISCUSSION...258 PM MDT SUN SEP 30 2012...
ONE MORE ACTIVE EVENING THEN RELATIVELY QUIET WEATHER FOR THE
UPCOMING WORK WEEK. THE ATMOSPHERE COULD MOISTEN UP AGAIN NEXT
WEEKEND.

ISOLATED TO SCATTERED SHOWERS AND STORMS OVER THE ERN HALF OF THE
FORECAST AREA THIS PM. ACTIVITY WILL CONTINUE THROUGH THE EVENING
THEN MOSTLY DIMINISH BY MIDNIGHT. A BACK DOOR COLD FRONT HAS MADE
IT INTO THE FAR NE THIS PM AND WILL PRESS S AND W TONIGHT...WITH
A WEAK E WIND POSSIBLE INTO THE RIO GRANDE VALLEY.

OVERALL DRIER ON MON ALTHOUGH STILL ENOUGH LINGERING MOISTURE
ALONG THE E SLOPES OF THE SANGRES AND THE NE FOR A POSSIBLE PM
SHOWER. TEMPERATURES WILL BE A LITTLE COOLER IN THE E WITH SOME
MODERATE BREEZES...WHICH WILL MAKE IT FEEL EVEN COOLER. LITTLE
TEMPERATURE CHANGE IN THE W.

N FLOW ALOFT WILL BACK TO THE NW TUE AND WED WITH DRY AND MILD.
WEAK FLOW ALOFT TUE WILL STRENGTHEN  WED AS A SHORT WAVE TROUGH
APPROACHES FROM THE NW. DRY AND BREEZY CONDITIONS ON THE EC PLAINS
COULD RESULT IN ISOLATED CRITICAL FIRE WEATHER CONDITIONS. SEE
BELOW FOR MORE DETAILS. A STRONG BACK DOOR COLD FRONT ASSOCIATED
WITH THE SHORT WAVE TROUGH WILL ZIP S WED NIGHT. STILL NOT MUCH
EVIDENCE OF MUCH LOW LEVEL MOISTURE BEHIND THE FRONT AND WILL KEEP
IT DRY THU. TEMPERATURE WILL BE NOTICEABLY COOLER IN THE E...ON
THE ORDER OF 10 TO 20 DEGREES...AND A FEW DEGREES LOWER IN THE W.

FRI WILL QUICKLY WARM UP WITH DRY CONDITIONS CONTINUING WITH DECENT
NW FLOW ALOFT. A SECOND SHORT WAVE WILL PASS TO THE NE FRI NIGHT
WITH ANOTHER SURFACE COLD FRONT. MODELS ADVERTISING SOME LOW LEVEL
MOISTURE BEHIND THIS FRONT...WITH SOME REINFORCING CHILL AND LOW
LEVEL MOISTURE POSSIBLE OVER THE WEEKEND. WILL CONTINUE WITH THE
LOW CHANCE POPS IN THE NE FRI NIGHT...SPREADING S SAT INTO SUN.
THE WEEKEND WILL BE COOLER ESPECIALLY IN THE E. CHJ

.FIRE WEATHER...
SCATTERED SHOWERS AND THUNDERSTORMS ARE LAGGING BEHIND A COLD FRONT
ACROSS THE EASTERN PLAINS THIS AFTERNOON. OTHER STORMS HAVE FIRED
ALONG THE CENTRAL MTN CHAIN AS WELL. SPOTTY WETTING RAINS HAVE
OCCURRED FROM THESE STORMS. MORE OF THIS CAN BE EXPECTED THROUGH THE
EVENING AS THESE CONTINUE TO MOVE SOUTH BEHIND THE FRONT.
MEANWHILE...MOSTLY CLEAR SKIES WILL PERSIST WEST OF THE CENTRAL
MOUNTAIN CHAIN AS DRIER AIR CONTINUES TO FILTER INTO THE REGION.
MINIMUM RELATIVE HUMIDITIES WILL RANGE BETWEEN 10 AND 20 PERCENT
THIS AFTERNOON.  THE DRIER AIR WILL ALLOW TEMPERATURES TO BE A BIT
COOLER TONIGHT ACROSS THE WEST.  AREAS NEAR GALLUP DROPPED BELOW
FREEZING THIS MORNING...AND IS PRIMED TO DO SO AGAIN TONIGHT. GOOD
TO EXCELLENT HUMIDITY RECOVERIES ARE EXPECTED TONIGHT. AREAS OF LOW
CLOUDS AND FOG ARE NOT EXPECTED MONDAY MORNING ACROSS PORTIONS OF
THE EAST CENTRAL PLAINS. STRONGER NORTHERLY MID LEVEL WINDS WILL
ATTEMPT TO MIX TO THE SURFACE FAIRLY EARLY MONDAY MORNING LIMITING
THE FOG THREAT.

DRIER AIR WILL CONTINUE TO FILTER INTO THE STATE ON MONDAY...TUESDAY
AND WEDNESDAY. SOME BREEZY CONDITIONS MAY DEVELOP NEAR CLINES
CORNERS TUESDAY AND WEDNESDAY AFTERNOONS. THE GFS IS SUGGESTING
STRONGER WINDS THAN THE NAM ON WEDNESDAY DUE TO A MORE SOUTHERLY
TRAJECTORY OF A TROUGH CROSSING THE CENTRAL ROCKIES. IF THE GFS IS
CORRECT...CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE FOR AN HOUR
OR TWO NEAR CLINES CORNERS. WILL BE MONITORING THE EVOLUTION OF THE
NEXT TROUGH CLOSELY AND CHANGES TO WEDNESDAY AFTERNOONS WINDS CAN BE
EXPECTED.  OTHERWISE...THROUGH THIS PERIOD...EXPECT TEMPERATURES
GRADUALLY CLIMBING ABOVE NORMAL. DAYTIME RELATIVE HUMIDITIES WILL
DROP BETWEEN 10 AND 20 FOR ALL AREAS BY WEDNESDAY AFTERNOON.
NIGHTTIME HUMIDITIES WILL ALSO TREND TOWARD MORE FAIR AND GOOD
READINGS.

AS THIS TROUGH SLIDES INTO THE CENTRAL PLAINS...A BACK DOOR COLD
FRONT WILL PLUNGE INTO EASTERN NEW MEXICO...RAISING HUMIDITIES AND
LOWERING TEMPERATURES. TEMPERATURES ARE EXPECTED TO BE UP TO 10
DEGREES BELOW NORMAL ON THURSDAY. A MORE WIDESPREAD FREEZE DOES NOT
LOOK LIKELY THURSDAY NIGHT.  TEMPERATURES WILL REBOUND ON
FRIDAY...BUT ANOTHER BACK DOOR FRONT WILL SLIDE DOWN THE PLAINS ON
SATURDAY. 34

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Sep 30, 4:49 AM MST, 19 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
549 AM MDT SUN SEP 30 2012

NMZ501>540-011200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
549 AM MDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HOWEVER...
THERE MAY BE A FEW INSTANCES OF SMALL HAIL AND GUSTY WINDS BETWEEN
35 AND 50 MPH WITH ISOLATED STRONGER THUNDERSTORMS ACROSS THE
SANGRE DE CRISTOS SOUTH AND EAST INTO TORRANCE COUNTY AND WESTERN
COLFAX...MORA...SAN MIGUEL AND GUADALUPE COUNTIES. WHILE THE RISK
IS NOT HIGH...THE BEST CHANCES WILL BE BETWEEN 2 PM AND 9 PM MDT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

43

In the hours before

Special weather statement, Sep 30, 6:24 PM MST, 5 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
724 PM MDT SUN SEP 30 2012

NMZ538-010215-
CHAVES COUNTY PLAINS-
724 PM MDT SUN SEP 30 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHAVES COUNTY THROUGH 815
PM MDT...

AT 723 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHWEST
OF ROSWELL TO BITTER LAKE WILDLIFE REFUGE TO 10 MILES SOUTH OF
ELKINS...AND MOVING SOUTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

AREAS AFFECTED BY THESE STORMS INCLUDE...ROSWELL...BITTER LAKE
WILDLIFE REFUGE...BOTTOMLESS LAKES STATE PARK...DEXTER...HAGERMAN...
MIDWAY...GREENFIELD AND ROSWELL CORRECTIONAL FACILITY.

THIS WILL IMPACT HIGHWAY 285 BETWEEN MILE MARKERS 88 AND 126...

THIS STORM IS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE AREA ARE ADVISED TO MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION.

&&

LAT...LON 3366 10403 3323 10385 3307 10414 3312 10481
      3363 10483
TIME...MOT...LOC 0124Z 333DEG 29KT 3353 10470 3351 10439
          3354 10410

SHOEMAKE

Event by event

25 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Other Federal Agency

Drought, Chuska Mountains

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Other Federal Agency

Drought, West Central Plateau

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Other Federal Agency

Drought, Santa Fe Metro Area

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Santa Fe Metro Area forecast zone
Reported by
Other Federal Agency

Drought, Albuquerque Metro Area

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Albuquerque Metro Area forecast zone
Reported by
Other Federal Agency

Drought, Sandia/Manzano Mountains

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Sandia/Manzano Mountains forecast zone
Reported by
Other Federal Agency

Drought, Estancia Valley

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Estancia Valley forecast zone
Reported by
Other Federal Agency

Drought, Central Highlands

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, South Central Highlands

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
South Central Highlands forecast zone
Reported by
Other Federal Agency

Drought, Upper Tularosa Valley

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Upper Tularosa Valley forecast zone
Reported by
Other Federal Agency

Drought, South Central Mountains

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
South Central Mountains forecast zone
Reported by
Other Federal Agency

Drought, Raton Ridge/Johnson Mesa

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Raton Ridge/Johnson Mesa forecast zone
Reported by
Other Federal Agency

Drought, Far Northeast Highlands

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Northeast Highlands

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Northeast Highlands forecast zone
Reported by
Other Federal Agency

Drought, Union County

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Union County forecast zone
Reported by
Other Federal Agency

Drought, Harding County

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Harding County forecast zone
Reported by
Other Federal Agency

Drought, Eastern San Miguel County

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Eastern San Miguel County forecast zone
Reported by
Other Federal Agency

Drought, Guadalupe County

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Guadalupe County forecast zone
Reported by
Other Federal Agency

Drought, Quay County

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Quay County forecast zone
Reported by
Other Federal Agency

Drought, Curry County

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Curry County forecast zone
Reported by
Other Federal Agency

Drought, Roosevelt County

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Roosevelt County forecast zone
Reported by
Other Federal Agency

Drought, De Baca County

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
De Baca County forecast zone
Reported by
Other Federal Agency

Drought, Chaves County Plains

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Chaves County Plains forecast zone
Reported by
Other Federal Agency

Drought, Eastern Lincoln County

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Eastern Lincoln County forecast zone
Reported by
Other Federal Agency

Drought, Southwest Chaves County

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Southwest Chaves County forecast zone
Reported by
Other Federal Agency

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412895, 412896, 412897, 412898, 412899, 412903, 412905, 412906, 412908, 412909, 412910, 412912, 412913, 412914, 412916, 412917, 412918, 412919, 412920, 412921, 412922, 412924, 412925, 412926, 412927.